Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 6:31 PM CDT for 7 counties in Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 6:31 PM CDT (23:31 UTC)
- Expired
- Apr 23, 2022, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Boone County, IA, Hardin County, IA, Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:38 PM CDT | TSTM WND GST 60 | 2 S Ames, IA | ASOS REPORT OF 60 MPH WIND GUST. |
| Apr 23, 7:15 PM CDT | TSTM WND GST 62 | Hubbard, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WUUS53 KDMX 232331
SVRDMX
IAC015-083-099-127-153-169-181-240015-
/O.NEW.KDMX.SV.W.0049.220423T2331Z-220424T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
631 PM CDT Sat Apr 23 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Polk County in central Iowa...
Story County in central Iowa...
Western Marshall County in central Iowa...
Southwestern Hardin County in central Iowa...
Northwestern Jasper County in central Iowa...
East central Boone County in central Iowa...
Northwestern Warren County in south central Iowa...
* Until 715 PM CDT.
* At 631 PM CDT, severe thunderstorms were located along a line
extending from near Iowa State Center to near Huxley to Des Moines
Int'l Airport, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Law enforcement.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Johnston, Altoona,
Norwalk, Pleasant Hill, Nevada, Bondurant, Story City, Huxley,
Saylorville, Mitchellville, Colfax, Slater, State Center, Roland,
Baxter and Gilbert.
This includes the following highways...
Interstate 35 between mile markers 87 and 125.
Interstate 80 between mile markers 132 and 156.
Interstate 235 between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 9316 4143 9375 4181 9364 4206 9379
4221 9355 4221 9346 4227 9346 4239 9326
4214 9306
TIME...MOT...LOC 2331Z 232DEG 54KT 4204 9369 4185 9358 4152 9365
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Curtis3 follow-up statements
196
WWUS53 KDMX 232347
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
647 PM CDT Sat Apr 23 2022
IAC015-099-153-181-232356-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-220424T0015Z/
Polk IA-Jasper IA-Boone IA-Warren IA-
647 PM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR POLK...NORTHWESTERN JASPER...
EAST CENTRAL BOONE AND NORTHWESTERN WARREN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4193 9322 4186 9336 4186 9352 4214 9367
4221 9355 4221 9346 4227 9346 4239 9326
4214 9306
TIME...MOT...LOC 2346Z 232DEG 54KT 4215 9351 4196 9340 4163 9347
$$
IAC083-127-169-240015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-220424T0015Z/
Story IA-Marshall IA-Hardin IA-
647 PM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR STORY...NORTHWESTERN MARSHALL AND SOUTHWESTERN HARDIN COUNTIES...
At 646 PM CDT, severe thunderstorms were located along a line
extending from Roland to near Nevada to Altoona, moving northeast at
60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ames, Nevada, Story City, State Center, Roland, Gilbert, Maxwell,
Colo, Hubbard, Cambridge, Zearing, Collins, McCallsburg, New
Providence, Clemons, St. Anthony and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 9322 4186 9336 4186 9352 4214 9367
4221 9355 4221 9346 4227 9346 4239 9326
4214 9306
TIME...MOT...LOC 2346Z 232DEG 54KT 4215 9351 4196 9340 4163 9347
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Curtis006
WWUS53 KDMX 232354
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
654 PM CDT Sat Apr 23 2022
IAC083-127-169-240015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-220424T0015Z/
Story IA-Marshall IA-Hardin IA-
654 PM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN STORY...NORTHWESTERN MARSHALL AND SOUTHWESTERN HARDIN
COUNTIES...
At 653 PM CDT, severe thunderstorms were located along a line
extending from near Roland to 6 miles west of State Center to
Mitchellville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
State Center, Colo, Hubbard, Zearing, Collins, McCallsburg, New
Providence, Clemons, St. Anthony and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4193 9322 4188 9335 4211 9337 4221 9346
4227 9346 4239 9326 4214 9306
TIME...MOT...LOC 2353Z 232DEG 54KT 4221 9341 4202 9330 4169 9337
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Curtis044
WWUS53 KDMX 240009
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
709 PM CDT Sat Apr 23 2022
IAC083-127-169-240018-
/O.EXP.KDMX.SV.W.0049.000000T0000Z-220424T0015Z/
Story IA-Marshall IA-Hardin IA-
709 PM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STORY...NORTHWESTERN
MARSHALL AND SOUTHWESTERN HARDIN COUNTIES WILL EXPIRE AT 715 PM
CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Iowa.
LAT...LON 4193 9322 4188 9335 4211 9337 4221 9346
4227 9346 4239 9326 4214 9306
TIME...MOT...LOC 0008Z 270DEG 54KT 4233 9321 4214 9310 4181 9317
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:37 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 23, 3:37 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Sat Apr 23 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Apr 23 2022 Key Messages: -Strong winds and scattered severe storms late afternoon into the evening hours. -Quiet and cooler into Sunday and early next week. -Increasing threat of precipitation by late in the work week. Impressive non-severe high wind event ongoing over western Iowa this afternoon with numerous gusts of 50kts+ and sustained winds of 40 mph or more. Have had several incidents of higher profile vehicles blown over on Interstate 80 in the west and the threat will persist a few more hours as deep mixing of high velocities continues. The HWW was expanded to include another row of counties in the northwest with a peak wind of 65 mph at EST in the past hour. CAMS have convective initiation with the next hour or so as cap continues to weaken. Forward motion should be remains quick at 50kts+ given the strong wind fields aloft with damaging winds the primary threat. There has been some recent trends in the CAMS for a slightly higher threat of tornadoes as a few discrete cells form and persist for a longer period prior to becoming a linear system. Once linear, shear vectors would be mostly be parallel with an north-south line but any segment that could become more west-northwest to east southeast oriented would be much more orthogonal and capable of a QLCS type tornado. The bulk of the action is likely within the first 3 hours or so with the cold pool eventually dominating and overall intensity dropping with mostly heavy rain and gusty winds by mid evening onward. The activity exits to the east later overnight with a cooler and drier airmass entering the state. Rather strong subsidence is expected across much of the Iowa on Sunday with mostly sunny skies central and south along breezy conditions are expected to persist. Some clouds do affect the north during the day along the southern edge of the deformation area but with little threat of precipitation. The cool and dry conditions are expected into early next week with the upper trof making only slow progress into early Tuesday. Warm advection does finally take hold by Tuesday night and persist into Wednesday ahead of a shortwave crossing the Rockies. Scattered convection remains possible into late Wednesday night/Thursday in low level moisture axis as forcing arrives with this wave across the state. A more robust system passes into the Midwest by the end of the period with a better threat of precipitation and storms although plenty of time for the situation to change between now and then. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1245 PM CDT Sat Apr 23 2022 Strong south surface winds are expected this afternoon and evening before some gradual weakening overnight. Otherwise, mostly VFR ceilings this afternoon with thunderstorms developing along a boundary by mid to late afternoon. This convection progresses east into the evening with clearing behind. Winds veer toward the southwest by the end of the period with mostly VFR conditions overnight into Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017- 024>028-035>039-046>050-058>062-071>075-081>086-092>097. High Wind Warning until 7 PM CDT this evening for IAZ004-015-023- 033-034-044-045-057-070. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 217 PM CDT Sat Apr 23 2022 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 081>086-092>097-241930- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A wind advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004-015-023-033-034-044-045-057-070-241930- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A high wind warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Apr 23, 5:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 S MENLO 41.50N 94.40W
04/23/2022 E70 MPH ADAIR IA TRAINED SPOTTER
SPOTTER REPORT OF 60-70 MPH WIND NEAR MENLO
AND I80.
&&
VIKENLocal storm report, Apr 23, 5:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 1 SW WIOTA 41.39N 94.91W
04/23/2022 E60 MPH CASS IA EMERGENCY MNGR
ESTIMATE 60MPH WINDS, ZERO VISIBILITY VIA
EM.
&&
VIKENLocal storm report, Apr 23, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST DEXTER 41.52N 94.23W
04/23/2022 E70 MPH DALLAS IA EMERGENCY MNGR
70 MPH WIND GUST ESTIMATE.
&&
VIKENLocal storm report, Apr 23, 6:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 WSW PERRY 41.83N 94.16W
04/23/2022 M58 MPH DALLAS IA AWOS
AWOS REPORT OF 58 MPH.
&&
VIKENLocal storm report, Apr 23, 6:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 WNW CALLENDER 42.37N 94.32W
04/23/2022 WEBSTER IA PUBLIC
DEBRIS ON FAIRBANKS AVE.
&&
AJLocal storm report, Apr 23, 6:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 2 SW POLK CITY 41.75N 93.73W
04/23/2022 POLK IA PUBLIC
OBSERVED NEAR SAYLORVILLE LAKE.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 33 min |
| Apr 23, 6:54 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 33 min |
| Apr 23, 7:41 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison | 64 min |
| Apr 23, 8:10 AM CDT | Special Weather Statement | DMX | Hardin, Jasper, Marshall, Polk, Story | 50 min |
| Apr 23, 8:26 AM CDT | Special Weather Statement | DMX | Franklin, Hamilton | 34 min |
| Apr 23, 10:41 AM CDT | High Wind Warning | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more | 8 hr |
| Apr 23, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 35 min |
| Apr 23, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 41 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more | 58 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more | 55 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Dallas, Guthrie, Madison | 36 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison | 27 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more | 64 min |
| Apr 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story, Warren | 38 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 59 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 23 min |
| Apr 23, 6:34 PM CDT | Tornado Warning | DMX | Boone, Story | 26 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more | 49 min |
| Apr 23, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.